Texas, 2007

Hail and Damaging Wind in Texas, August 25, 2007

August 25, 2007 · NWS MAF · 4 events in 2 counties and zones

Subtle northwest flow aloft, an unstable atmosphere, and orographic lift contributed to isolated thunderstorms across the Davis Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Subtle northwest flow aloft, an unstable atmosphere, and orographic lift contributed to isolated thunderstorms across the Davis Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 25, 12:22 PM CST, 47 minutes earlier.

Area forecast discussion, Aug 25, 12:22 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
122 PM CDT SAT AUG 25 2007

.DISCUSSION...
MODELS CONTINUE TO RETROGRADE THE BROAD UPPER RIDGE ACROSS WEST
TEXAS AND THE SOUTHERN STATES WESTWARD INTO THE DESERT SOUTHWEST
BY THE LATTER HALF OF NEXT WEEK. THIS WILL HAVE A NET AFFECT OF
LOWERING HEIGHTS ALOFT ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO
WITH A CORRESPONDING UPTICK IN POPS AND A SLIGHT LOWERING IN
AFTERNOON HIGH TEMPERATURES TO NEAR SEASONAL NORMS FOR LATE AUGUST
/AROUND 90F AT KMAF/ BY MID-WEEK.

WILL CARRY LOW CHANCES FOR THUNDERSTORMS LATE THIS AFTERNOON AND
ACROSS THE WESTERN TWO THIRDS OF THE CWFA...ROUGHLY ALONG/WEST OF A
LAMESA TO ODESSA TO FORT STOCKTON LINE. MODEST INSTABILITY...CAPES
TO 2000 J/KG...AND STEEPENING LAPSE RATES ALOFT WILL COMBINE WITH
WEAK LOW LEVEL ASCENT AND MOISTURE CONVERGENCE ALONG A LEE SIDE
SURFACE TROUGH EXTENDING FROM SOUTHEASTERN NEW MEXICO SOUTHWARD
INTO THE DAVIS MOUNTAINS FOR A FEW STRONG TO MARGINALLY SEVERE
STORMS THIS AFTERNOON AND EVENING ACROSS OUR WESTERN AREAS. LARGE
HAIL AND STRONG WINDS WILL BE THE PRIMARY CONCERNS. DUE TO THE
SUPPRESSING RIDGE ALOFT...THUNDERSTORMS SHOULD REMAIN ISOLATED
WITH COVERAGE AND INTENSITY DECREASING SHORTLY AFTER SUNSET.

THUNDERSTORMS ARE EXPECTED TO REMAIN ISOLATED AND CONFINED TO ACROSS
THE MOUNTAIN AREAS AND ACROSS THE LOWER TRANS PECOS FROM SUNDAY
THROUGH TUESDAY AS RIDGE ALOFT DOMINATES.  AS THE UPPER RIDGE
CONTINUES TO RETROGRADE WESTWARD AND HEIGHTS ALOFT LOWER...FORECAST
PACKAGE WILL GRADUALLY EXPAND SLIGHT CHANCE POPS EASTWARD TO INCLUDE
MOST OF THE PLAINS AND PERMIAN BASIN BY MID-WEEK.  THE MORE FAVORED
AREAS FOR THUNDERSTORMS FROM WEDNESDAY INTO THE WEEKEND WILL BE
ACROSS THE EASTERN PERMIAN BASIN AND TRANS PECOS AREAS DURING THE
LATE AFTERNOON HOURS...WITH SOME TRANSITION INTO THE NORTHERN AND
NORTHEASTERN PERMIAN BASIN AROUND SUNSET AS A FEW THUNDERSTORM CELLS
PROGRESS SOUTHWARD FROM THE SOUTH PLAINS INTO THE PERMIAN BASIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  95  72  92  /  10   0  10   0
CARLSBAD NM                71  95  70  96  /  20   0  10   0
DRYDEN TX                  73  95  73  95  /  20   0  10  10
FORT STOCKTON TX           73  93  71  94  /  20   0  10   0
GUADALUPE PASS TX          68  91  66  90  /  20  10  10  10
HOBBS NM                   71  95  70  94  /  20   0  10   0
MARFA TX                   59  86  58  87  /  20  10  10  10
MIDLAND INTL AIRPORT TX    72  94  72  93  /  10   0  10   0
ODESSA TX                  73  94  72  94  /  10   0  10   0
WINK TX                    74  99  73  98  /  10   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

12/13/01
Hazardous weather outlook, Aug 25, 12:12 PM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
112 PM CDT SAT AUG 25 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
112 PM CDT SAT AUG 25 2007 /1212 PM MDT SAT AUG 25 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ACROSS
PORTIONS OF WEST TEXAS AND SOUTHEAST NEW MEXICO...ALONG AND WEST
OF A LAMESA...TO ODESSA...TO SANDERSON LINE. DO NOT EXPECT
CONVECTIVE DEVELOPMENTS TO BE WIDESPREAD HOWEVER...WITH MODEST
INSTABILITY IN PLACE...SOME STORMS COULD BE BECOME STRONG TO
SEVERE WITH HAIL AND STRONG WINDS AS PRIMARY THREATS.

EXPECT DEVELOPMENTS TO BEGIN ALONG THE HIGHER MOUNTAIN ELEVATIONS
WHERE DAYTIME HEATING WILL BE MAXIMIZED...AND THEN BEGIN TO AFFECT
THE ADJACENT PLAINS AREAS LATER IN THE AFTERNOON. ALSO EXPECT SOME
DEVELOPMENTS TO DRIFT SOUTHWARD FROM THE SOUTHERN PLAINS INTO THE
NORTHERN AND NORTHEASTERN PERMIAN BASIN AROUND SUNSET THIS EVENING.

EXPECT COVERAGE AND INTENSITY TO DECREASE SHORTLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE
ACROSS THE WEST TEXAS AND SOUTHEAST NEW MEXICO MOUNTAINS AND THE
LOWER TRANS PECOS REGION THROUGHOUT THE WEEKEND AND EARLY INTO
THE WORK WEEK. LATER IN THE WEEK...THE EASTERN PERMIAN BASIN AND
TRANS PECOS REGIONS WILL BE MORE FAVORED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER WEATHER CONDITIONS
SHOULD BE MONITORED CLOSELY FOR RAPID CHANGES.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

13

In the hours before

Special weather statement, Aug 25, 11:52 AM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1252 PM CDT SAT AUG 25 2007

TXZ074-080-251845-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
1252 PM CDT SAT AUG 25 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL JEFF DAVIS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED ALONG STATE HIGHWAY 166...15 MILES
WEST OF MCDONALD OBSERVATORY...MOVING SOUTHWEST AT 5 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

IN ADDITION VERY HEAVY RAINFALL WILL OCCUR WITH THIS STORM.

PEOPLE IN CENTRAL JEFF DAVIS COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Aug 25, 12:36 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
136 PM CDT SAT AUG 25 2007

TXZ080-251930-
MARFA PLATEAU-
136 PM CDT SAT AUG 25 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL PRESIDIO COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF RYAN AT 136 PM
CDT...MOVING SOUTHWEST AT 5 MPH.

THIS STORM WILL IMPACT HIGHWAY 90 NEAR RYAN.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN NORTH CENTRAL PRESIDIO COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The radar

The Midland/Odessa radar (KMAF), 234 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jeff Davis

When
August 25, 1:09 PM CST
Where
Jeff Davis County, 11 mi W of Ft Davis
Measured
0.75 in hail
Reported by
Public
Coordinates
30.580, -104.065

Thunderstorm Wind, Jeff Davis

When
August 25, 1:35 PM CST
Where
Jeff Davis County, Valentine
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
30.580, -104.500

Thunderstorm winds downed powerlines in Valentine.

Hail, Jeff Davis

When
August 25, 1:42 PM CST to 1:48 PM CST
Where
Jeff Davis County, 13 mi WNW of Ft Davis
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
30.652, -104.082

A retired National Weather Service employee reported penny sized hail which lasted for six minutes.

Hail, Presidio

When
August 25, 2:04 PM CST
Where
Presidio County, Marfa
Measured
0.75 in hail
Reported by
Public
Coordinates
30.320, -104.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53211, 53214, 53212, 53213.